Ingested

Released on 27/11/2018

Key Learning Points

  • Acetaminophen poisoning
  • Chronic acetaminophen overdose
  • N-acetylcysteine (NAC)
  • Serum acetaminophen levels in chronic overdose
  • Side effects of IV NAC
  • Side effects of oral NAC
  • The Rumack-Matthew nomogram
  • When to estimate serum acetaminophen levels

References

1. BATEMAN DN. Paracetamol poisoning: beyond the nomogram Br J Clin Pharmacol [online] 2015 Jun 1, 80(1):45-50 [viewed 09 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4500323 
2. GYAMLANI GG, PARIKH CR. Acetaminophen toxicity: suicidal vs accidental Crit Care [online] 2002 Feb 21, 6(2):155-159 [viewed 10 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC111182 
3. FONTANA RJ, ADAMS PC. "Unintentional" acetaminophen overdose on the rise: Who is responsible? Can J Gastroenterol [online] 2006 May, 20(5):319-324 [viewed 10 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2659888 
4. YEATES PJ, THOMAS SH. Effectiveness of delayed activated charcoal administration in simulated paracetamol (acetaminophen) overdose Br J Clin Pharmacol [online] 2000 Jan, 49(1):11-14 [viewed 10 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2014891 
5. GREEN JL, HEARD KJ, REYNOLDS KM, ALBERT D. Oral and Intravenous Acetylcysteine for Treatment of Acetaminophen Toxicity: A Systematic Review and Meta-analysis West J Emerg Med [online] 2013 May, 14(3):218-226 [viewed 10 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3656701 
6. YOON E, BABAR A, CHOUDHARY M, KUTNER M, PYRSOPOULOS N. Acetaminophen-Induced Hepatotoxicity: a Comprehensive Update J Clin Transl Hepatol [online] 2016 Jun 15, 4(2):131-142 [viewed 10 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4913076 
7. MCGILL MR, JAESCHKE H. METABOLISM AND DISPOSITION OF ACETAMINOPHEN: RECENT ADVANCES IN RELATION TO HEPATOTOXICITY AND DIAGNOSIS Pharm Res [online] 2013 Mar 6, 30(9):2174-2187 [viewed 10 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3709007 
8. FRITHSEN IL, SIMPSON WM JR. Recognition and management of acute medication poisoning. Am Fam Physician [online] 2010 Feb 1, 81(3):316-23 [viewed 10 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pubmed/20112890 
9. CRAIG DG, BATES CM, DAVIDSON JS, MARTIN KG, HAYES PC, SIMPSON KJ. Staggered overdose pattern and delay to hospital presentation are associated with adverse outcomes following paracetamol-induced hepatotoxicity Br J Clin Pharmacol [online] 2012 Feb, 73(2):285-294 [viewed 10 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3269587 
10. ZURLINDEN TJ, HEARD K, REISFELD B. A novel approach for estimating ingested dose associated with paracetamol overdose Br J Clin Pharmacol [online] 2015 Dec 9, 81(4):634-645 [viewed 11 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4799923 
11. TITTARELLI R, PELLEGRINI M, SCARPELLINI MG, MARINELLI E, BRUTI V, DI LUCA NM, BUSARDò FP, ZAAMI S. Hepatotoxicity of paracetamol and related fatalities. Eur Rev Med Pharmacol Sci [online] 2017 Mar, 21(1 Suppl):95-101 [viewed 11 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pubmed/28379590 
12. THOMAS MB, MORAN N, SMART K, CREAN S. Paracetamol overdose as a result of dental pain requiring medical treatment - two case reports. Br Dent J [online] 2007 Jul 14, 203(1):25-8 [viewed 11 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pubmed/17632482 
13. BATEMAN DN, CARROLL R, PETTIE J, YAMAMOTO T, ELAMIN ME, PEART L, DOW M, COYLE J, CRANFIELD KR, HOOK C, SANDILANDS EA, VEIRAIAH A, WEBB D, GRAY A, DARGAN PI, WOOD DM, THOMAS SH, DEAR JW, EDDLESTON M. Effect of the UK's revised paracetamol poisoning management guidelines on admissions, adverse reactions and costs of treatment Br J Clin Pharmacol [online] 2014 Aug 21, 78(3):610-618 [viewed 11 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4243911 
14. HEARD KJ. Acetylcysteine for Acetaminophen Poisoning N Engl J Med [online] 2008 Jul 17, 359(3):285-292 [viewed 12 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2637612 
15. FONTANA RJ. Acute Liver Failure including Acetaminophen Overdose Med Clin North Am [online] 2008 Jul, 92(4):761-794 [viewed 15 August 2017] Available from: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2504411